October 1990

Desensitization in the Management of Vancomycin Hypersensitivity

Author Affiliations

From the Department of Medicine, Metropolitan Hospital—New York (NY) Medical Center. Dr Lin is now with St Vincent's Hospital, New York, NY.

Arch Intern Med. 1990;150(10):2197-2198. doi:10.1001/archinte.1990.00390210145031

• Vancomycin is the preferred antimicrobial agent in the treatment of methicillin-resistant staphylococcal infections. One of the well-known hypersensitivity reactions to this agent is the "red-man syndrome," which is believed to involve drug-induced histamine release in certain individuals. Although rate and/or dose reductions may be effective in some cases, some hypersensitivity reactions necessitate the discontinuation of vancomycin. In this article one patient is described who developed vancomycin-associated reactions consistent with the red-man syndrome despite having tolerated vancomycin administration previously. This case was managed by sequential increments in vancomycin administration over several days that allowed for therapeutic doses of the drug to be administered. Prior to desensitization, vancomycin administration at a lowered rate and dose was unsuccessfully attempted, despite the presence of combination antihistamine therapy. A loss of skin prick test reactivity to vancomycin was demonstrated after successful desensitization. This desensitization method may be useful in managing certain refractory cases of vancomycin hypersensitivity.

(Arch Intern Med. 1990;150:2197-2198)